South Carolina, 2011Hail and Damaging Wind in South Carolina, July 2, 2011
July 2, 2011 · NWS CHS · 2 events in 2 counties and zones
The sea breeze in combination with differential heating boundaries in a moderately unstable air mass, resulted in isolated thunderstorm development across southern South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The sea breeze in combination with differential heating boundaries in a moderately unstable air mass, resulted in isolated thunderstorm development across southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 2, 2:38 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 2, 2:38 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT SAT JUL 2 2011
.SYNOPSIS...
HIGH PRESSURE WILL SHIFT INTO THE ATLANTIC AND PREVAIL THROUGH THE
HOLIDAY WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL APPROACH
THE REGION AND STALL JUST NORTH OF THE FORECAST AREA FOR MIDWEEK.
TROPICAL MOISTURE COULD SPREAD INTO THE REGION BY THE END OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE INITIATED ALONG AND WEST
OF THE INLAND PROGRESSING SEABREEZE THIS AFTERNOON. COVERAGE WILL
REMAIN CONCENTRATED WEST OF US-17 AND NORTH OF INTERSTATE 16
DURING THE NEXT SEVERAL HOURS. LACKING SIGNIFICANT SYNOPTIC LEVEL
SUPPORT...CONVECTION HAS BEEN DRIVEN BY MOISTURE CONVERGENCE
ASSOCIATED WITH THE SEABREEZE BOUNDARY. ALTHOUGH OVERALL COVERAGE
WILL BE LIMITED...AN ISOLATED SEVERE THUNDERSTORM IS STILL
POSSIBLE...ESPECIALLY WHERE BOUNDARY INTERACTIONS OCCUR. THE
MODIFIED MORNING SOUNDING PRODUCES DCAPES OVER 1100 J/KG WITH
WINDEX VALUES BETWEEN 60 TO 70 KT AND DRY AIR ABOVE 700 MB. THESE
FACTORS COULD SUPPORT LOCALLY STRONG OR SEVERE DOWNBURST WINDS
WITHIN STRONGEST STORMS. MARGINALLY SEVERE HAIL IS ALSO POSSIBLE.
ONCE THE SEABREEZE PUSHES WEST OF THE FORECAST AREA BY THIS
EVENING...AND DIURNAL HEATING AND INSTABILITY WANE AFTER
SUNSET...PRECIPITATION POTENTIAL WILL DROP BELOW 15 PERCENT.
AN UPPER RIDGE WILL LINGER TO THE WEST OF THE FORECAST AREA
TONIGHT...WHILE A PERSISTENT UPPER TROUGH REMAINS OVER THE
ATLANTIC. HIGH PRESSURE AT THE SURFACE WILL ALSO GRADUALLY SET UP
OVER THE ATLANTIC LATE TONIGHT. FOG POTENTIAL TONIGHT WILL BE
SOMEWHAT DEPENDENT ON COVERAGE OF RAINFALL THIS AFTERNOON...AND
CONSIDERING RADAR TRENDS CURRENTLY SUGGEST LESS COVERAGE THAN
PREVIOUS DAYS...CONFIDENCE IN THE EXTENT OF FOG OVERNIGHT IS TOO
LOW TO INCLUDE SPECIFICALLY IN THE FORECAST. SMOKE IMPACTS FROM
NORTH CAROLINA FIRES ARE ALSO UNCERTAIN...AS THERE HAVE BEEN NO
SMOKE REPORTS TODAY AND ANY SMOKE PLUME IS NOT DETECTABLE OVER THE
FORECAST AREA AT THIS TIME. PREFER TO LEAVE MENTION OF SMOKE OUT
OF THE FORECAST UNTIL TRENDS DICTATE OTHERWISE.
LOW TEMPERATURES WILL RANGE FROM THE LOW 70S INLAND TO THE UPPER
70S ALONG THE COAST.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A DEEP LAYER RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED JUST WEST
OF THE REGION THROUGH MONDAY...THEN SHIFT FARTHER WEST AND WEAKEN BY
TUESDAY...AS A BROAD UPPER TROUGH DEVELOPS OVER THE EASTERN 1/3 OF
THE COUNTRY. AT THE SURFACE...A TROUGH OF LOW PRESSURE WILL SET UP
INLAND AND A WEAK COLD FRONT MOVES SOUTHEAST TOWARD THE AREA
TUESDAY.
RAIN CHANCES LOOK TO SLOWLY INCREASE THROUGH THE PERIOD BUT WILL
STILL BE FAIRLY LOW AS THE MAIN DRIVER OF CONVECTION WILL BE THE SEA
BREEZE. BY TUESDAY...SLIGHTLY DEEPER MOISTURE AND LOWER HEIGHTS
ALOFT ALONG WITH MORE INFLUENCE FROM THE INLAND TROUGH AND POSSIBLE
SHORTWAVE ENERGY COULD YIELD THE GREATEST COVERAGE/HIGHEST CHANCES.
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL EACH DAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A BROAD AND RELATIVELY WEAK UPPER TROUGH WILL REMAIN OVER THE EAST
AND SOUTHEAST U.S. THROUGH THE PERIOD. DEEP LAYER MOISTURE AND
INSTABILITY LOOK SUFFICIENT ENOUGH TO WARRANT DIURNALLY BASED POPS
AT LEAST IN THE LOW END CHANCE RANGE THROUGH THE PERIOD. ONCE
AGAIN...THE MAIN TRIGGER FOR AFTERNOON CONVECTION WILL BE THE SEA
BREEZE...WITH THE POSSIBILITY OF UPPER LEVEL IMPULSES MOVING ACROSS
THE AREA WITHIN THE WEAK UPPER LEVEL TROUGH. AT THIS POINT IT IS TOO
DIFFICULT TO TRACK ANY UPPER LEVEL VORT CENTERS/DISTURBANCES.
HOWEVER...ANY DAY THAT HAS THE PRESENCE OF ANY UPPER LEVEL
DISTURBANCES WILL LIKELY HAVE HIGHER POPS THAN CURRENTLY ADVERTISED.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD.
WILL HAVE TO KEEP AN EYE ON A TROPICAL WAVE EXPECTED TO MOVE WEST
FROM THE BAHAMAS ACROSS FLORIDA AND INTO THE GULF OF MEXICO BY THE
END OF THE PERIOD. AT THE VERY LEAST IT APPEARS AS THOUGH THE REGION
HAS A GOOD SHOT AT SEEING DEEPER TROPICAL MOISTURE AND INCREASED
RAIN CHANCES.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
CONVECTION DEVELOPING ALONG AND WEST OF THE SEA BREEZE COULD
APPROACH THE KCHS TERMINAL...AND HAVE ADDED CB AND A TEMPO GROUP
TO ACCOUNT FOR LATEST RADAR TRENDS. THERE IS LESS CONFIDENCE THAT
ANY ISOLATED THUNDERSTORMS WILL IMPACT THE KSAV TERMINAL.
CONVECTION WILL DIMINISH IN COVERAGE AFTER SUNSET.
THE SMOKE PLUME OVER THE ATLANTIC WATERS HAS DIMINISHED THIS
AFTERNOON...AND HAVE THUS KEPT SMOKE OUT OF THE TERMINAL
FORECASTS AT THIS TIME. WILL CONTINUE TO MONITOR TRENDS IN CASE
FURTHER ADJUSTMENTS ARE NEEDED.
HAVE INCLUDED 6SM BR AT BOTH TAF SITES AFTER 06Z TONIGHT TO TREND
INTO THE POTENTIAL FOR LIGHT FOG DURING THE EARLY MORNING HOURS.
FOG DEVELOPMENT WILL BE SOMEWHAT DEPENDENT ON RAINFALL...THUS
CONVECTIVE TRENDS THIS AFTERNOON COULD PROVIDE MORE CONFIDENCE IN
MVFR CONDITIONS FOR LATER TAF ISSUANCES.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS SHOULD DOMINATE THE
PERIOD FOR BOTH SITES. ALTHOUGH ISOLATED TO SCATTERED AFTERNOON
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD...WHICH COULD
BRING THE CHANCE FOR BRIEF IFR/MVFR CONDITIONS.
&&
.MARINE...
SURFACE HIGH PRESSURE WILL SETTLE ACROSS THE WATERS TONIGHT...WITH
SOUTHEAST WINDS VEERING AROUND TO THE SOUTH AND SOUTHWEST. WIND
SPEEDS WILL BE LESS THAN 15 KT THROUGH THE NEAR TERM PERIOD.
DESPITE A SMALL SWELL...COMBINED SEAS WILL AGAIN BE LIMITED TO 3
FT OR LESS.
SATELLITE IMAGERY AND PILOT BOAT REPORTS DO NOT INDICATE THE
PRESENCE OF ANY SMOKE THIS AFTERNOON. WILL THEREFORE KEEP SMOKE
OUT OF THE MARINE FORECAST FOR NOW.
SUNDAY THROUGH THURSDAY...NO HEADLINES EXPECTED THIS PERIOD WITH
WINDS GENERALLY 15 KT OR LESS AND SEAS 3 FT OR LESS WITH ATLANTIC
HIGH PRESSURE MOSTLY IN CONTROL. BY THE END OF THE PERIOD A TROPICAL
WAVE OF LOW PRESSURE NEAR THE BAHAMAS COULD IMPACT THE AREA. WINDS
WILL GENERALLY BE SOUTHERLY 15 KT OR LESS...HIGHEST IN THE
AFTERNOON/EVENING CLOSER TO THE COAST DUE TO THE SEA BREEZE AND MOST
OVERNIGHTS DUE TO NOCTURNAL SURGING EFFECTS.
RIP CURRENTS...THE COMBINATION OF MODERATE ONSHORE WINDS...SMALL
SWELLS AND LINGERING GRAVITATION PULL FROM THE NEW MOON WILL
PRODUCE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.
&&
.CLIMATE...
THE SAVANNAH AIRPORT OBSERVATION HAS REACHED 91 DEGREES BY 18Z THIS
AFTERNOON. THUS...THE RECORD FOR THE LONGEST STRETCH OF DAYS
REACHING 90 DEGREES OR GREATER HAS BEEN TIED AS OF TODAY. THAT
RECORD IS 44 STRAIGHT DAYS SET IN 1993.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 2, 2:28 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
328 AM EDT SAT JUL 2 2011
GAZ117-119-139-141-SCZ048>051-030730-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
328 AM EDT SAT JUL 2 2011
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-030730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
328 AM EDT SAT JUL 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
In the hours before
Special weather statement, Jul 2, 2:22 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT SAT JUL 2 2011
SCZ042-043-021945-
HAMPTON-INLAND COLLETON-
322 PM EDT SAT JUL 2 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES THROUGH 345 PM EDT...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ISLANDTON...MOVING SOUTHWEST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...CROCKETVILLE...CUMMINGS...HAMPTON...
ISLANDTON...MILEY AND VARNVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3274 8099 3289 8119 3302 8096 3293 8084
TIME...MOT...LOC 1922Z 043DEG 7KT 3294 8095
JAQ
Special weather statement, Jul 2, 2:32 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT SAT JUL 2 2011
SCZ045-022015-
INLAND BERKELEY-
332 PM EDT SAT JUL 2 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 415 PM EDT...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ALVIN...MOVING SOUTH AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3315 7970 3327 8009 3348 7993 3344 7986
3341 7985 3338 7980 3338 7979 3333 7975
3332 7970
TIME...MOT...LOC 1933Z 014DEG 6KT 3340 7984Thunderstorm Wind, Colleton
- When
- July 2, 2:38 PM EST to 2:39 PM EST
- Where
- Colleton County, 1.8 mi SE of Moselle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -81.000
South Carolina Highway Patrol reported a tree down on Cross Swamp Road near the intersection of Moselle Road, 2 miles east of Miley, South Carolina.
Hail, Berkeley
- When
- July 2, 3:09 PM EST to 3:10 PM EST
- Where
- Berkeley County, 1.34 mi ENE of Pineville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.440, -80.000
The Public reported nickel to quarter size hail near Colonel Maham Drive, 5 miles west-northwest of Saint Stephen, South Carolina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 2, 2011$134,000 · 2 in hail · 74 events
- Tornado and Hail in Kansas, July 2, 20112 injured · $108,000 · EF0 · 13 events
- Flash Flooding and Flooding in Indiana, July 2 to 3, 2011$162,000 · 61 kt wind · 18 events
- Hail in Wyoming, July 2, 2011$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Arizona, July 2, 20111 injured · $128,000 · 50 kt wind · 2 events
- Flooding and Hail in Missouri, July 2 to 4, 2011$37,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kansas, July 2, 2011$62,000 · 76 kt wind · 18 events
- Flash Flooding and Hail in Illinois, July 2 to 3, 2011$55,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 2, 2011$44,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, July 2, 2011$30,000 · 56 kt wind · 4 events
- Tornadoes and Flash Flooding in Wyoming, July 2, 2011EF0 · 18 events
- Flash Flood and Hail in Indiana, July 2 to 3, 20112 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333831, 333830.